Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 255, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Nov 5, 2008, 6:00 PM CST for Nemaha County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2008, 6:00 PM CST (00:00 UTC)
- Expired
- Nov 5, 2008, 6:30 PM CST
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 6:00 PM CST | HAIL 0.75 | 5 N Baileyville, KS | |
| Nov 5, 6:00 PM CST | HAIL 1 | 2 S Baileyville, KS | |
| Nov 5, 6:10 PM CST | HAIL 0.88 | 5 Wsw Bern, KS | 40-50 MPH WINDS AS WELL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 5:06 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 060000 SVRTOP KSC131-060030- /O.NEW.KTOP.SV.W.0255.081106T0000Z-081106T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 600 PM CST WED NOV 5 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 630 PM CST * AT 559 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF BAILEYVILLE...OR 27 MILES EAST OF MARYSVILLE...MOVING NORTHEAST AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... BERN... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3999 9579 3975 9614 3981 9624 4000 9624 TIME...MOT...LOC 0000Z 224DEG 49KT 3990 9612 $$ CAVANAUGH/POAGE
2 follow-up statements
000 WWUS53 KTOP 060014 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 614 PM CST WED NOV 5 2008 KSC131-060030- /O.CON.KTOP.SV.W.0255.000000T0000Z-081106T0030Z/ NEMAHA- 613 PM CST WED NOV 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST FOR NORTHERN NEMAHA COUNTY... AT 609 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND 50 MPH WINDS. THIS STORM WAS LOCATED 5 MILES WEST OF BERN...OR 26 MILES WEST OF FALLS CITY...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... BERN LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3999 9579 3986 9598 3989 9614 4000 9614 TIME...MOT...LOC 0013Z 224DEG 38KT 3997 9603 $$ CAVANAUGH/POAGE
000 WWUS53 KTOP 060025 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 625 PM CST WED NOV 5 2008 KSC131-060034- /O.EXP.KTOP.SV.W.0255.000000T0000Z-081106T0030Z/ NEMAHA- 624 PM CST WED NOV 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEMAHA COUNTY WILL EXPIRE AT 630 PM CST... AT 624 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3999 9579 3986 9598 3989 9614 4000 9614 TIME...MOT...LOC 0024Z 224DEG 38KT 4005 9592 $$ CAVANAUGH/POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 5:29 PM CST, 31 minutes earlier.
Area forecast discussion, Nov 5, 5:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 529 PM CST WED NOV 5 2008 .UPDATE... UPDATED FOR 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... MAIN CONCERN IS CONVECTIVE LINE MOVING SLOWLY EAST AND INTO THE KMHK AREA. EXPECTING MVFR/IFR VSBYS WITH THE TSRA AND MVFR CIGS. TIMING INTO TOPEKA AREA TAF SITES NEAR 03Z...WILL ADJUST AS NEEDED ESPECIALLY IF THE LINE BEGINS TO SURGE FORWARD. WINDS WILL SHIFT TO THE WEST WITH THE FRONTAL PASSAGE AND CIGS WILL IMPROVE TO VFR FOR THE REST OF THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 119 PM CST WED NOV 5 2008/ DISCUSSION... SYNOPSIS...12Z UPPR AIR ANLYS INDCD POWERFUL UPPR LVL SYSTEM DIVING THRU UT AND CO ASSOCIATED WITH A 100 M H5 HEIGHT FALLS AT KDNR AND A 125 KT H3 JET ON THE BACKSIDE OF THE SYSTEM. MODIFIED GULF MOISTURE CONTD TO STREAM NWD INTO THE CNTRL PLAINS WITH A +12 C DEWPOINT AS FAR NWD AT KAMA. 18Z SFC ANLYS INDCD LO PRES OVR SE SD WITH CDFNT THRU CNTRL NEB INTO CNTRL KS. DRYLINE EXTNDD FM CDFNT ARND KSLN SWD INTO CNTRL OK. FORECAST...MAIN FORECAST CONCERN OVR THE FIRST 12 HOURS WL BE SVR WX. FORECAST REASONING HAS CHANGED LITTLE TODAY. POTENT UPPR LVL SYSTEM IS PROGGED TO MOV INTO KS/NEB THIS EVNG AND CLOSE OFF. STG SRLY LO LVL FLOW AHEAD OF THE SYSTEM WILL CONT INTO THE EVNG HOURS AND WL MAKE LAST MINUTE CALL IF CONT THE WND ADVRY THRU 6 PM OR NOT. NEVERTHELESS...EXPECT BRZY/WNDY CONDS THRU THE EVNG. TWO AREAS WL BE MONITORED FOR TSRA DVLPMNT THRU THE AFTN/EVNG. FIRST WE SHOULD SEE TSRA DVLP ALNG THE CDFNT FM ERN NEB TO CNTRL KS. GIVEN THE LINEAR FORCING ASSOCIATED WITH THE FNT AND THE ORIENTATION OF THE SHEAR VECTOR ALNG THE FNT...WHLD EXPECT A SQUALL LINE TO QUICKLY DVLP. 12Z TOP RAOB INDCD STEEP MID LVL LAPSE RATES ABOVE THE EML AND THUS SCT MARGINALLY SVR HAIL WL BE POSSIBLE WITH THIS ACTIVITY ALNG WITH STG WNDS GIVEN THE ENVIRONMENTAL LO LVL WND ASSOCIATED WITH THE SYSTEM. OTHER AREA OF POSSIBLE DEVELOPMENT WILL BE OVER SOUTH CENTRAL KS AND NRN OK. HERE THE ORIENTATION OF THE SHEAR WITH THE SFC FORCING WL ALLOW FOR A DISCRETE SUPERCELL OR TWO DURING THE LATE AFTN AND EVNG. THE QUESTION HERE WILL BE WILL THAT ACTIVITY TO BE ABLE TO MAKE IT INTO OUR SRN CWA BEFORE THE SQUALL LINE OVERTAKES IT? THIS WILL CONT TO BE MONITORED THRU THE AFTN...BUT MAIN ACTIVITY SHLD STAY TO THE SOUTH OF OUR FA. IF THIS ACTIVITY WERE ABLE TO MAKE IT INTO OUR SRN CWA...THERE WOULD BE AN ISOLATED TORNADO THREAT. OTHERWISE THE MAIN THREAT FOR US SHLD BE LARGE HAIL AND SOME WIND WITH THE CONVECTIVE LINE. THE MAIN LINE OF ACTIVITY SHLD START TO PUSH E OF THE FA AFTER MIDNIGHT AND WL END POPS FM W TO E AT THAT TIME. MID LVL CIRCULATION IS THEN EXPECTED TO SLOWLY MOV EWD ACRS THE CNTRL AND NRN PLAINS. ATTM IT APPEARS THAT MOST OF THE SHOWER ACTIVITY WL REMAIN TO THE NORTH OF THE FA. SOME OF THIS MIGHT AFFECT NE KS ON FRI THOUGH AS SYSTEM STARTS TO SHIFT A LITTLE FARTHER SEWD INTO SRN IA. OTHERWISE WE ARE JUST EXPECTING MUCH COLDER TEMPERATURES THROUGH THE REST OF THE WEEK WITH COLD NW FLOW. MAY BE CLOSE TO WND ADVRY CRITERIA OVR N-CNTRL KS ON THUR AS SFC LOWS CONTS TO DEEPEN AND PRES GRADIENT INCREASES...BUT GIVEN THE FIRST PERIOD CONCERNS WL HOLD OFF ON ANY SECOND PERIOD ADVRY. EXTENDED...NEXT CONCERN WL BE SYSTEM DROPPING INTO THE CNTRL PLAINS FM SUN INTO TUES. MODELS DIFF ON THE LATITUDE OF THIS SYSTEM AND ASSOCIATED PRECIP. WL PREFER A BLEND OF THE EC/GFS ATTM WHICH WLD TARGET OUR CNTRL AND SRN CWA WITH THE HIGHEST POPS. WL CONT TO MENTION A MIX OF RA/SN ON MON NIGHT AS SOUNDINGS GET CLOSE TO COOLING OFF THE LOWEST LEVELS FOR A POSSIBLE SN SOUNDING. OTHERWISE WLD EXPECT MOST OF THE PRECIP TO BE SHOWERS. WL DRY THINGS OUT STARTING ON TUE NIGHT...BUT COOL TMPS LOOK TO CONT THRU THE END OF THE PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Nov 5, 1:38 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 138 PM CST WED NOV 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 138 PM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ALONG A COLD FRONT OVER AREAS OF NORTH CENTRAL KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO QUICKLY FORM INTO A LINE AND MOVE TO THE EAST NORTHEAST AT SPEEDS OF 40 MPH OR GREATER. THIS LINE OF STORMS WILL SWEEP THROUGH NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS ACTIVITY. OTHER THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL KANSAS BY LATE AFTERNOON. THESE THUNDERSTORMS WILL ALSO MOVE TO THE NORTHEAST AT SPEEDS GREATER THAN 40 MPH. DUE TO A MORE FAVORABLE SHEAR ENVIRONMENT...SOME OF THIS ACTIVITY WILL LIKELY BE SUPERCELLS. ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. THIS IS MOST LIKELY TO AFFECT AN AREA TO THE SOUTH OF A LINE FROM EMPORIA TO LAWRENCE. THE SEVERE WEATHER THREAT SHOULD END ACROSS THE OUTLOOK AREA GENERALLY BEFORE MIDNIGHT. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6PM TODAY. STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE BEFORE THE COLD FRONT MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING...BUT WILL BE LIKELY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. BOUSTEAD
In the hours before
Special weather statement, Nov 5, 4:00 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CST WED NOV 5 2008 KSZ009-010-021-022-052230- CLAY-MARSHALL-RILEY-WASHINGTON- 400 PM CST WED NOV 5 2008 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY AND RILEY COUNTIES... THROUGH 430 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55 MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY AND RILEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH... GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Nov 5, 4:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CST WED NOV 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 4 S BARNES 39.65N 96.87W
11/05/2008 E60 MPH WASHINGTON KS PUBLIC
&&
JBSpecial weather statement, Nov 5, 4:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 456 PM CST WED NOV 5 2008 KSZ022-023-052330- POTTAWATOMIE-RILEY- 456 PM CST WED NOV 5 2008 ...SIGNIFICANT WEATHER ALERT FOR RILEY AND POTTAWATOMIE COUNTIES... THROUGH 530 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RILEY...KEATS... LEONARDVILLE...TUTTLE CREEK LAKE...RANDOLPH...OLSBURG...WHEATON AND BLAINE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH/POAGE
Local storm report, Nov 5, 5:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CST WED NOV 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 S FRANKFORT 39.69N 96.42W
11/05/2008 E1.00 INCH MARSHALL KS PUBLIC
ALSO HAD 50 MPH PLUS WINDS.
&&
JBLocal storm report, Nov 5, 5:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CST WED NOV 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BAILEYVILLE 39.84N 96.18W
11/05/2008 E0.88 INCH NEMAHA KS CO-OP OBSERVER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 3:56 AM CST | Wind Advisory | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 11 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.